BASIL RIGAS, M.D.; LYNDA E. ROSENFELD, M.D.; KENNETH W. BARWICK, M.D.; ROSA ENRIQUEZ, M.D.; JOHN HELZBERG, M.D.; WILLIAM P. BATSFORD, M.D.; MARK E. JOSEPHSON, M.D.; CAROLINE A. RIELY, M.D.
Five patients had amiodarone hepatotoxicity detected on routine biochemical monitoring. Symptoms attributable to hepatotoxicity were minimal or absent; reversible hepatomegaly was seen in two patients, whereas three patients had signs of nonhepatic amiodarone toxicity before or with hepatotoxicity. Serum aminotransferase levels were elevated in all patients and alkaline phosphatase levels in four; no patient had hyperbilirubinemia or prolongation of the prothrombin time. Light microscopy showed steatosis, cellular degeneration, and cellular necrosis in the biopsy samples of four patients, whereas the fifth patient's sample had a granulomatous injury pattern. Electron microscopic study of liver tissue done in two patients showed phospholipidladen lysosomal lamellar bodies. These findings suggest that both toxic and hypersensitivity liver injury can occur in response to amiodarone. The presence of phospholipidladen lysosomal lamellar bodies may help differentiate amiodarone hepatotoxicity from alcoholic liver disease or other causes of hepatic steatosis.
BASIL RIGAS, LYNDA E. ROSENFELD, KENNETH W. BARWICK, ROSA ENRIQUEZ, JOHN HELZBERG, WILLIAM P. BATSFORD, et al. Amiodarone Hepatotoxicity: A Clinicopathologic Study of Five Patients. Ann Intern Med. 1986;104:348–351. doi: 10.7326/0003-4819-104-3-348
Download citation file:
Published: Ann Intern Med. 1986;104(3):348-351.
Cardiology, Emergency Medicine, Gastroenterology/Hepatology, Liver Disease, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use